Pennsylvania, 2008

Winter Weather in Pennsylvania, April 3 to 4, 2008

April 3 to 4, 2008 · NWS PHI · 2 events in 2 counties and zones

Precipitation associated with a northward advancing warm front developed over the Poconos during the late evening on the third. As the rain, sleet and snow fell, temperatures dropped to around freezing over the higher terrain on the plateau.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Precipitation associated with a northward advancing warm front developed over the Poconos during the late evening on the third. As the rain, sleet and snow fell, temperatures dropped to around freezing over the higher terrain on the plateau. Some light freezing rain and sleet continued through the night. As the precipitation was exiting east during the morning of the fourth, temperatures rose above freezing throughout the Poconos. Ice accretions were generally less than one-tenth of an inch and mainly confined to exposed surfaces as ground temperatures were warmer. Snow and sleet accumulations were described as coatings again mainly on exposed surfaces such as vehicle tops and grassy areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 3, 6:15 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 3, 6:15 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
715 PM EDT THU APR 3 2008

.SYNOPSIS...
LOW PRESSURE DEVELOPING OVER THE MISSISSIPPI VALLEY THIS EVENING
WILL MOVE ACROSS PENNSYLVANIA ON FRIDAY AND SEND A SERIES OF
FRONTS ACROSS THE AREA. THE FRONT WILL SETTLE TO THE SOUTH FRIDAY
NIGHT AND THEN ANOTHER LOW PRESSURE SYSTEM WILL MOVE ALONG IT
SATURDAY. DRIER WEATHER WILL ARRIVE SUNDAY AND REMAIN INTO EARLY
NEXT WEEK.

&&

.NEAR TERM /TONIGHT/...
THE REGIONAL RADAR LOOP SHOWS THAT THE RAIN IS STEADILY MOVING
TOWARD THE AREA FROM THE SOUTH AND WEST. DEW POINTS ACROSS EASTERN
PENNSYLVANIA HAVE FALLEN TODAY AND THE DRY AIR MASS WILL REMAIN IN
PLACE AS THE RAIN ARRIVES. IT IS POSSIBLE THAT A PERIOD OF SLEET
MAY OCCUR AT THE ONSET ACROSS EASTERN PENNSYLVANIA AND NORTHERN
NEW JERSEY. I HAVE INCLUDED THIS IN THE GRIDS AND TEXT FORECASTS.
THE LOW TEMPERATURES WILL OCCUR SHORTLY AFTER THE RAIN AND OR
SLEET BEGINS AND THE EVAPORATIONAL COOLING FACTOR REACHES ITS MAX.

THE POCONOS AND SUSSEX COUNTY NEW JERSEY MAY HAVE A MORE PROLONGED
PERIOD OF SLEET OR PERHAPS SOME SNOW. I WAS UNWILLING TO CHANGE
THE PREVIOUS FORECAST OF UP TO AN INCH OF ACCUMULATION, SO I CHOSE TO
KEEP THESE GRIDS AS THEY WERE AND LET THEM GO. QPF TONIGHT OF ONE
THIRD TO TWO THIRDS OF AN INCH IS EXPECTED WITH STEADY RAINS
CONTINUING FRIDAY MORNING. FLOODING CONCERNS NIL IN THE SHORT
TERM.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A WET PERIOD FOR SURE  DEBATED WHETHER I SHOULD JUST WRITE
RAIN...RAIN...RAIN IN THE ZONES, BUT OPTED JUST TO TWEAK THE
COMPUTER WORDS FOR NOW. THE FIRST WAVE WILL PRODUCE STEADY RAINS
AS IT MOVES BY FRIDAY AND THEN THE COLD FRONT WILL MOVE JUST
OFFSHORE FRIDAY NIGHT. ANOTHER WAVE WILL MOVE ALONG IT SATURDAY
AND BRING A RENEWAL OF RAINS DURING SATURDAY. WHILE I AM NOT
EXPECTING A GREAT DEAL OF CONVECTION FRIDAY OR SATURDAY, I WILL
LEAVE THE CHC FOR THUNDER IN THE SOUTHERN ZONES GIVING A NOD TO
THE PREVIOUS GRIDS AND THE DAY2 SPC WHICH HAS A GENERAL T-STORM
OUTLOOK FOR THE SRN AREAS.

QPF FOR THE SHORT TERM PERIOD WILL BE FAIRLY SIGNIFICANT WITH THE
LATEST SHORT TERM MODELS OFFERING (STORM TOTAL QPF OF) ONE TO TWO
INCHES TOTALS NORTH AND PERHAPS 2 OR 3 INCHES SOUTH. THE SOUTHERN
AREAS CAN HANDLE ANY EXTRA RAINFALL TO A GREATER DEGREE CONSIDERING
THE SOIL TYPE AND CURRENT DROUGHT CONDITIONS. THE AREAS MORE
SUSCEPTIBLE TO FLOODING ARE FURTHER NORTH ACROSS THE LEHIGH AND
RARITAN VALLEYS. SINCE ANY FLOODING CONCERNS WILL TAKE PLACE
LATER SATURDAY OR SATURDAY NIGHT AT THE EARLIEST, WE DECIDED NOT
TO ISSUE ANY FLOOD WATCH AT THIS TIME. WE WILL LOOK AT THIS AGAIN
ON FRIDAY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
ONCE AGAIN, THIS IS A FAIRLY LOW CONFIDENCE FCST.  THE GFS INDICATES
THE COLD FRONT WILL BE THROUGH THE AREA AND SUNDAY WOULD BE
PREDOMINANTLY DRY, AS HIGH PRESSURE BUILD IN.  THE ECMWF BRINGS
ANOTHER WAVE THROUGH THE AREA ON SUNDAY, WHICH WOULD KEEP MOST OF
SUNDAY WET.  THE CANADIAN IS SOMEWHERE IN THE MIDDLE.  FOR NOW, WILL
KEEP LATER SUNDAY DRY, BUT WILL NEED TO WATCH THIS.

HIGH PRESSURE WILL THEN BUILD TO THE N, KEEPING E TO NE FLOW OVER
THE REGION, POPS LOOK TO VERY LOW ON MONDAY AND SOME SCHC ON TUESDAY
ATTM.  THE GFS AND ECMWF ARE IN DECENT AGREEMENT ON THESE TOW DAYS.
BY WEDNESDAY, BOTH MODELS BRING A LOW ACROSS THE UPR MS VLY AND A
WARM FRONT WILL CROSS THE REGION, FOLLOWED BY A WEAK CDFNT ON
THURSDAY.  CHC POPS WILL REMAIN IN THE FCST ON THURSDAY WITH THE
FRONT. TEMPS LOOK TO BE AOA NORMAL, WITH HIGHS MAINLY IN THE UPPER
50S TO 60S THRU THE PD.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
WITH THE CURRENT TAFS ABOUT TO BE ISSUED POOR CIGS AND VSBYS ARE
EXPECTED TO OCCUR THROUGHOUT THE TAF FCST PERIOD. WE ARE EXPECTING
IFR CONDITIONS TO DEVELOP TONIGHT AND CONTINUE INTO FRIDAY MORNING
AT THE LEAST. THE LATEST ACARS SOUNDINGS FROM AROUND THE LOCAL AREA
STILL SUPPORT THE POTENTIAL FOR SLEET AS THEY ARE CLOSE TO MODEL
FORECAST SOUNDINGS WITH CONSIDERABLE DRY AIR JUST ABOVE THE SURFACE.
AS THE COLUMN OF THE AIR MASS CONTINUES TO BE MOISTENED BY THE
FALLING PRECIPITATION, WE EXPECT WIDESPREAD IFR CONDITIONS TO
DEVELOP. RIGHT NOW WE DID NOT CARRY ANY LLWS IN THE TERMINAL
FORECASTS AS THE FCST LLJ IS BELOW CRITERIA. THE KACY AND KMIV
TERMINALS ARE THE MOST SUSCEPTIBLE BECAUSE OF THEIR CLOSER PROXIMITY
TO THE STRONGER FORECAST JET.

THE FORECAST MODELS ARE FORECASTING THE WARM FRONT TO LIFT NORTH
THROUGH THE TERMINALS ON FRIDAY. PROBABLY NOT IN TIME TO PREVENT IFR
CONDITIONS FROM OCCURRING DURING THE MORNING COMMUTE. THE LEAST
CONFIDENCE ABOUT THIS OCCURRING ARE AT KRDG AND KABE. THAT IS THE
REASON WE LEFT PRECIPITATION IN THROUGH THE END OF THE TAF FORECAST
PERIOD. ELSEWHERE WHILE WE CAN NOT RULE OUT SOME PRECIPITATION,
BELIEVE OVER HALF OF THAT FORECAST PERIOD WILL BE DRY. WITH THOSE
TERMINALS EXPECTED TO BE IN THE WARM SECTOR WE DID SHOW IMPROVEMENT
IN CIGS AND VSBYS ABOVE GUIDANCE TO MVFR LEVELS.

OUTLOOK...
LOW CIGS/VSBYS WILL LIKELY CONTINUE THROUGH SATURDAY WITH IMPROVING
CONDITIONS ON SUNDAY.  GENERALLY VFR CONDITIONS THEN INTO EARLY NEXT
WEEK.

&&

.MARINE...
SMALL CRAFT ADVISORY FOR THE COASTAL WATERS BEGINNING TONIGHT AT 200
AM AND CONTINUING INTO ALL OF FRIDAY NIGHT.  LATEST NAM AND GFS
SUPPORT WINDS STRONG ENOUGH TO BUILD SEAS TO SCA CRITERIA.  LATEST
WAVEWATCH HAS WAVES UP TO 7 FT.  EXPECT CONDITIONS TO REMAIN JUST
BELOW SCA CRITERIA FOR THE BAY...THIS WILL NEED TO BE MONITORED.

MAY NEED TO EXTEND SCA INTO SATURDAY DEPENDING ON HOW STRONG WINDS
ARE POST FRONTAL PASSAGE.

SEAS STAY RELATIVELY HIGH (NEAR SCA CONDITIONS) INTO EARLY NEXT WEEK
WITH PROLONGED PERIOD OF ONSHORE FLOW WITH A LONG FETCH.

USED WAVEWATCH GUIDANCE FOR WAVE GRIDS WILL LITTLE MODIFICATION.
WAVES ON DE BAY BASED ON WIND FORECAST.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM FRIDAY TO 6 AM EDT SATURDAY FOR
     ANZ450>455.

&&

SYNOPSIS...OHARA
NEAR TERM...OHARA
SHORT TERM...OHARA
LONG TERM...NIERENBERG
AVIATION...GIGI/GSZAT
MARINE...GSZAT
Hazardous weather outlook, Apr 3, 2:52 PM EST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
352 PM EDT THU APR 3 2008

NJZ001-PAZ054-055-042000-
SUSSEX-CARBON-MONROE-
352 PM EDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LITTLE LIGHT SNOW AND SLEET IS EXPECTED TONIGHT, WITH ANY
ACCUMULATIONS REMAINING AROUND INCH OR LESS MAINLY OVER THE
HIGHEST ELEVATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN WILL OCCUR DURING MUCH OF FRIDAY AND SATURDAY. RAINFALL
TOTALS OF ONE TO TWO INCHES ARE EXPECTED. IF THE HIGHER END OF
THESE TOTALS ARE REALIZED, OR IF HIGHER TOTALS OCCUR, SOME
FLOODING MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-
067>071-042000-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-
BUCKS-DELAWARE-PHILADELPHIA-
352 PM EDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BRIEF PERIOD OF SLEET MAY OCCUR THE FIRST HALF OF TONIGHT OVER
EASTERN PENNSYLVANIA AND NORTHERN NEW JERSEY. ACCUMULATIONS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN WILL OCCUR DURING MUCH OF FRIDAY AND SATURDAY. RAINFALL
TOTALS OF ONE TO TWO INCHES ARE EXPECTED ACROSS EASTERN
PENNSYLVANIA AND NORTHERN NEW JERSEY. TOTALS ACROSS THE DELMARVA
AND OVER SOUTHERN NEW JERSEY MAY BE IN THE 2 TO 3 INCH RANGE. IF
THE HIGHER END OF THESE TOTALS ARE REALIZED, OR IF HIGHER TOTALS
OCCUR, SOME FLOODING MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-042000-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
352 PM EDT THU APR 3 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM FRIDAY TO 6 AM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-042000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
352 PM EDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Carbon

When
April 3, 10:00 PM EST to April 4, 6:00 AM EST
Where
Carbon forecast zone
Reported by
ASOS
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
April 3, 10:00 PM EST to April 4, 6:00 AM EST
Where
Monroe forecast zone
Reported by
ASOS
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79379, 79380.